User Tools

Site Tools


serotoninsyndrome

serotonin syndrome

Introduction

  • Serotonin syndrome is due to excess activation of post-synaptic 5HT1A in lower brain stem & spinal cord, perhaps with some dopaminergic involvement.
  • 5HT is derived from L-tryptophan via tryptophan hydroxylase which converts it to 5-OH tryptophan which is then decarboxylated to form 5HT (5-OH tryptamine or serotonin).
  • 5HT is degraded by monoamine oxidase A & is actively absorbed by circulating platelets.
  • see also Serotonin physiology physiology.

Aetiology

  • may be caused by one or more of the following:
    • increased substrate supply:
      • high doses of L-tryptophan or 5-OH tryptophan
    • inhibition of serotonin metabolism:
      • MAOI & a serotonin precursor combination (eg. tryptophan)
      • MAOI & either SSRI or tricyclic
        • NB. even if SSRI/TCA stopped < 2wks ago or fluoxetine in past 5wks!
    • inhibition of serotonin reuptake
    • potentiation of serotonin activity
    • activation of serotonin receptors by agents other than serotonin
      • full 5HT1A agonist (8-OH DPAT, 5 Me ODMT) but not partial agonist (buspirone)
      • 5HT agonists:
        • clomipramine
        • dextromethorphan (Actifed)
        • fenfluramine (Ponderax) (no longer sold in Australia as of Sept 1997 as assoc. with valvulopathies)
        • pentazocine (Fortral)
        • pethidine
  • Risk increased in pts with:
    • ? disease states with decreased serotonin metabolism
    • genetically slow metabolisers of serotonin (7% pop.)

Diagnostic criteria for the serotonin syndrome:

  • recent addition or increase in dosage of an agent that enhances serotonin activity or availability
  • absence of abused substances or other causes of hyperthermia
  • no recent addition or increase in the dose of a neuroleptic (otherwise consider neuroleptic malignant syndrome (NMS))
  • presence of at least 3 of:
    • altered mental state
    • agitation
    • tremor
    • shivering
    • diarrhoea
    • hyperreflexia (legs > UL)
    • myoclonus - esp. ocular
    • ataxia
    • fever

Differential diagnosis of the serotonin syndrome:

  • sepsis / septicaemia (esp. meningitis)
  • drug abuse/withdrawal (esp. delirium tremens)
  • malignant hyperthermia due to general anaesthesia
    • NMS presents in a more toxic state, with more severely impaired consciousness, more likely to be febrile and at higher temperature than serotonin syndrome, with lead-pipe rigidity rather than myoclonus with raised WCC, LFT's & CK more likely, but nystagmus and diarrhoea is rare.
    • hyper-reflexia tends to be UL > LL in contrast to serotonin syndrome
  • sympathomimetic or anticholinergic overdose
  • heat illness and heat stroke - exposure to heat, dehydration
  • baseline psychiatric symptoms
  • lethal catatonia
    • akinetic, frequently exhibit rigidity and even fever +/- bizarre choreoform movements & torsion spasms.
    • usually preceded by 2-3wks increasing depression & withdrawal

Mx of the serotonin syndrome:

  • stop all serotoninergic drugs
  • do not give antiemetics which will exacerbate the serotonin syndrome such as ondansetron, granisetron, and metoclopramide (Maxolon) (which is a 5-HT3 antagonist + 5-HT4 agonist + CNS dopamine antagonist)
  • oxygen to maintain SaO2 > 93%
  • IV fluids to treat volume depletion and hyperthermia
  • sedate with benzodiazepines such as diazepam
  • patients whose temperature is above 41.1ºC require immediate sedation, paralysis, and endotracheal intubation
  • patients with severe hypertension and tachycardia should be treated with short-acting agents, such as esmolol or sodium nitroprusside - avoid long acting beta adrenergic blockers
  • hypotension from MAOIs should be treated with low doses of direct-acting sympathomimetic amines such as phenylephrine, epinephrine, or norepinephrine
    • Indirect agents (eg, dopamine) should be avoided because they are metabolized to epinephrine and norepinephrine; when monoamine oxidase is inhibited, epinephrine and norepinephrine production at the cellular level is not controlled, possibly leading to an exaggerated hemodynamic response
  • Mx VT & seizures as per usual
  • limit muscle contractions (else risk of fever, rhabdomyolysis & resp. compromise):
    • if mild: consider benzodiazepines, home & r/v 1 day
    • if mod/severe: benzodiazepine ( consider lorazepam o/IV, or clonazepam as useful in myoclonus)
    • if very severe: consider muscle paralysis & sedation with intubation
  • other options:
    • cyproheptadine orally
      • cyproheptadine is a histamine-1 receptor antagonist with nonspecific 5-HT1A and 5-HT2A antagonistic properties. It also has weak anticholinergic activity.
      • when administered as an antidote for serotonin syndrome, an initial dose of 12 mg is recommended, followed by 2 mg every two hours until clinical response is seen1).
      • cyproheptadine is only available in an oral form, but it may be crushed and given through a nasogastric tube.
    • propranolol, bromocryptine or dantrolene are NOT recommended2).
    • chlorpromazine (Largactil) , although having 5-HT2A antagonist activity, is currently NOT recommended as risk of hyperthermia3).
    • there is NO role for antipyretic agents, such as paracetamol (acetaminophen) - the increase in body temperature is not due to an alteration in the hypothalamic temperature set point, but rather an increase in muscular activity
  • 40% require ICU
  • 70% resolve within 24hrs
serotoninsyndrome.txt · Last modified: 2019/06/27 17:44 (external edit)